The Department of Health in Hong Kong have issued a warning asking members of the public not to buy or consume an oral product called ‘Ling Zhi She Xiang Tong Mai Dan’, as it may contain an undeclared pharmaceutical, dexamethasone, that is dangerous to health. Dexamethasone is a synthetic steroid.
An 87 year old man was admitted to hospital after taking an oral product called ‘Ling Zhi She Xiang Tong Mai” and developing symptoms of Cushings syndrome.
Cushings syndrome is caused by steroid overdose and symptoms include: Upper body obesity (above the waist) and thin arms and legs
Round, red, full face (moon face)
Slow growth rate in children
Skin changes that are often seen: Acne or skin infections
Purple marks (1/2 inch or more wide) called striae on the skin of the abdomen, thighs, and breasts, Thin skin with easy bruising, Muscle and bone changes include: Backache, which occurs with routine activities, Bone pain or tenderness, Collection of fat between the shoulders (buffalo hump), Rib and spine fractures (caused by thinning of the bones) and Weak muscles.
The public have also been warned not to use a traditional Chinese medicine named ‘Hachimijiougan pill’. According to its label, the product contains Aconiti Tuber, which is an aconitum alkaloid-containing herb. Aconitum alkaloids are toxic and may cause numbness, hypotension, cardiac arrhythmia and in severe case, death.
The MHRA has advised UK customers to be vigilant.